Alert archive / North Dakota / River Flood Warnings in 2013

River Flood Warning 50, NWS Grand Forks, ND

May 31, 2013Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this river flood warning at May 31, 2013, 10:55 AM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
May 31, 2013, 10:55 AM CDT (15:55 UTC)
Expired
Jun 1, 2013, 4:58 PM CDT
In force
30 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pembina River at Walhalla (WLHN8).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05099600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at May 31, 9:55 AM CDT, 1 hour earlier.

Area forecast discussion, May 31, 9:55 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
955 AM CDT FRI MAY 31 2013

.UPDATE...
ISSUED AT 955 AM CDT FRI MAY 31 2013

UPDATED THE FORECAST TO ACCOUNT FOR LOWER SHOWER CHANCES THIS
MORNING ACROSS ALL BUT THE FAR NW FA. OTHERWISE...EXPECT SHOWERS
TO REDEVELOP THIS AFTERNOON AS REGION REMAINS IN CYCLONIC FLOW. THE
MORE WIDESPREAD SHOWERS SHOULD BE ACROSS THE NORTHERN/NORTHWESTERN
FA WHICH WILL REMAIN IN VICINITY OF THE UPPER JET AND MOIST
AXIS...WITH ISOLD TO SCATTERED SHOWERS TO THE SOUTH. COULD BE SOME
ISOLD THUNDER...BUT INSTABILITY WILL BE VERY WEAK.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI MAY 31 2013

CLOSED AND STACKED UPPER LOW WAS LOCATED OVER WESTERN SD. SYSTEM IS
FORECAST TO SLOWLY MOVE EAST AND THEN START TO OPEN UP AFTER 36 HOURS.
WATER VAPOR LOOP INDICATED A JET STREAK/SHORT WAVE ROTATING NORTH
INTO THE FORECAST AREA. BAND OF SHOWERS/THUNDER ASSOCIATED WITH
SHORT WAVE. PRECIPITABLE WATER REMAINS OVER AN INCH THROUGH SAT
MORNING, THEN DECREASES FROM THE NORTHWEST FOR THE REST OF THE
PERIOD.

700 HPA THETA-E RIDGE AXIS WAS LOCATED ACROSS SOUTHERN
CANADA AND THE FAR NORTHERN RED RIVER VALLEY. THETA-E AXIS SHIFTS
INTO ONTARIO LATER THIS MORNING. MODELS SHIFT HEAVY PRECIP BAND
NORTH WITH THETA-E AXIS TODAY. ELSEHWERE SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TODAY. MUCAPES RUN 100-800 J/KG.

RADAR INDICATED BAND OF MODERATE TO HEAVY RAIN OVER GENERALLY OVER
THE NORTHERN HALF OF THE FORECAST AREA AND WAS MOVING TO THE
NORTHWEST ABOUT 20 KNOTS. BAND SHOULD CONTINUE MOVING NORTH TODAY.

CLOUDS AND RAIN SHOULD MOVE OUT OF THE AREA BY SUN WITH NORTHWEST
FLOW ALOFT. NO PRECIPITATION EXPECTED AFTER SAT EVENING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI MAY 31 2013

FOR MONDAY THROUGH THURSDAY...

AN OVERALL VERY ACTIVE PATTERN WILL CONTINUE. A SLOW MOVING UPPER
LEVEL TROUGH AND LOW PRESSURE SYSTEM WILL MOVE THROUGH LATE MON INTO
WED...AND PERHAPS LINGER EVEN ON THU. THE LATEST TRENDS OF MODELS
HINTS AT MORE OF A SOUTHERN SOLUTION...WITH THE MAIN INSTABILITY AND
DEEPER MOISTURE JUST TO THE SOUTH OF THE REGION. EVEN WITH THIS
SAID...PWATS SHOULD BE AROUND AN INCH FOR MOST AREAS BY TUE/WED WITH
AN UPPER LEVEL LOW...AND THE THREAT FOR SHOWERS. THERE COULD BE SOME
THUNDER PERHAPS WED AFTERNOON...BUT INSTABILITY FIELDS ARE WEAK AND
EXPECTING MAINLY SHOWERS. TEMPS WILL REMAIN BELOW NORMAL FOR HIGHS
WITH PLENTY OF CLOUDS AND PRECIP BY TUE/WED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 955 AM CDT FRI MAY 31 2013

AVIATION FORECAST REMAINS A CHALLENGE AS MVFR TO IFR CONDITIONS ARE
OCCURRING OVER MOST OF THE AREA. OBSERVATIONS AND SATELLITE SHOWS
POCKETS OF VFR CIGS OVER PARTS OF WEST CENTRAL MINNESOTA AND
SOUTHEAST NORTH DAKOTA. THE AREAS OF VFR CIGS WILL MOVE NORTH AS THE
SFC LOW REMAINS OVER THE SRN RED RIVER VALLEY AND CLOUD COVER
PINWHEELS AROUND IT...WITH TAFS REFLECTING THE TEMPO CONDITIONS.
INCREASED INSTABILITY DURING THE AFTERNOON WITH SFC HEATING WILL
HELP TRIGGER SCATTERED THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 955 AM CDT FRI MAY 31 2013

RIVER FLOOD WARNINGS REMAIN IN EFFECT ON THE BUFFALO RIVER NEAR
DILWORTH AND ON THE WILD RICE RIVER NEAR HENDRUM...RESULTING FROM
RUNOFF FROM LOCALIZED HEAVY RAINFALL ACROSS PARTS OF NORMAN AND
CLAY COUNTIES. AREAS IN WALSH COUNTIES RECEIVED AROUND 1-5 INCHES
OF RAIN LAST NIGHT...WHICH IS RESULTING IN AREAL FLOODING. WILL
LIKELY NEED TO UPDATE THE RIVER FORECASTS WITHIN THIS REGION...AS
WELL AS INTO PEMBINA COUNTY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...HOPPES/BH
HYDROLOGY...MAKOWSKI/TG
Hazardous weather outlook, May 31, 6:15 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI MAY 31 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
615 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Local storm report, May 31, 7:28 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FLOOD            PARK RIVER              48.39N 97.74W
05/31/2013                   WALSH              ND   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED AND 4.85 INCHES OF RAIN NEAR PARK
            RIVER

&&

DKELLENB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:11 AM CDTRiver Flood WarningFGFKittson6 days
May 31, 7:21 AM CDTAreal Flood WarningFGFWalsh30 hr
May 31, 11:11 AM CDTRiver Flood WarningFGFWalsh5 days
May 31, 11:11 AM CDTRiver Flood WarningFGFWalsh6 days
May 31, 11:11 AM CDTRiver Flood WarningFGFPembina4 days
May 31, 1:53 PM CDTTornado WarningFGFWalsh52 min

Nearby

River Flood Warnings in North Dakota, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.